Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 12, NWS Quad Cities, IA

May 31, 1996Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 31, 1996, 3:15 AM CDT for Rock Island County, Whiteside County, Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1996, 3:15 AM CDT (08:15 UTC)
Expired
May 31, 1996, 10:00 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 28 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 310817
FFWMLI
ILC161-195-311600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT FRI MAY 31 1996

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES
HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ILLINOIS

   ...SOUTHWEST WHITESIDE COUNTY

AT 309 AM CDT... THE HILLSDALE LEVEE ALONG THE ROCK RIVER BETWEEN 34TH
AND 39TH AVENUE NEAR THE JOSLIN SLOUGH CAMPGROUND FAILED. FLASH
FLOODING BEHIND THE FAILED LEVEE IS ANTICIPATED OVERNIGHT. 

FLOODING OF THE LAND BETWEEN 34TH AVENUE AND THE ROCK RIVER IS EXPECTED.

DO NOT DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES.

HENDRICKS 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:15 AM CDT, 1 hour earlier.

Area forecast discussion, May 31, 2:15 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT FRI MAY 31 1996

DEBRIS FROM PLAINS CONVECTION DRIFTING ACRS CWA ON LC CURVE. CI THINNING
THO AS ENCOUNTERING UPPER RIDGE. ROCK RIVER LEVEES HOLDING THEIR OWN AT
MOMENT BUT FEAR OF FAILURE LOOMS LARGE BETWEEN HILLSDALE AND ERIE IN
HILLSDALE CO.

FORECAST PROBLEM EXTENT OF TRW OVER CWA TONIGHT. ALL THREE MODELS
SIMILIAR WITH RH FIELDS... WITH THE GREATEST ACROSS SOUTHERN IOWA.
AVN/RFC IN TUNE WITH MODEL QPF BUT ETA FURTHER SOUTH NEAR "TROPICAL"
BOUNDARY IN SOUTHERN PLAINS. THE $64,000 QUESTION IS WHETHER OR NOT
SOUTHERN PLAINS CONVECTION TO ROB IOWA OF MOISTURE? DOESN'T APPEAR TO
BE ANY CAP OVER SOUTHERN PLAINS FRIDAY OR FRIDAY NIGHT TO INHIBIT
CONVECTION THERE. IN FACT... 850-700 MB LAYER FN VECTORS AND THE
DIVERGENCE OF FN VECTORS POINT TOWARD EASTERN KS/WESTERN MO FOR HEAVY
RAINFALL POTENTIAL. NEW 94E HIGHLIGHTS AFOREMENTIONED AREA... ALTHOUGH
SLIGHTLY NORTH DUE TO UNCERTAINTY. WEAK Q-G FORCING ASSOCIATED WITH
S/W ENOUGH TO WARRANT 40-50% POPS FRIDAY NIGHT WITH LOWER 50S
DEWPOINTS. BELIEVE BULK OF RAIN TO FALL SOUTH OF CWA IN MISSOURI AND
SOUTHERN ILLINOIS CLOSER TO "TROPICAL" BOUNDARY AND 60S/70S DEWPOINTS.
INTERESTING TO SEE IF FUTURE AVN/RFC RUNS COME MORE IN LINE WITH THE
ETA.

MOS OUT TO LUNCH WITH POPS SATURDAY. FRONT SHOULD CLEAR FA BY NOON.
DRY SLOT SHOULD SCOUR OUT ANY RESIDUAL LOW LEVEL RH QUICKLY.  EXPECT
PLENTY OF SUNSHINE SAT AFTERNOON (SAVE A FEW CU WITH COLD POOL ALOFT).
NOT NEAR AS BAD AS MOS WOULD LEAD YOU ON TO BELIEVE. BESIDES...
SYSTEM'S PROGRESSIVE. CAN'T SEE FRONT GETTING HUNG UP ALONG MISS R.

CLOUD COVER TO THICKEN LATE THIS AFTERNOON... SO TEMPS TO REACH MOS
WITH SS... MAYBE EVEN A SHADE HIGHER.

CID 078/00  DBQ 075/00  MLI 078/00  BRL 080/00

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:28 AM CDTFlash Flood WarningDVNRock Island, Whiteside7 hr

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.